Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Green Bay, WI

June 10, 2017Vilas County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Jun 10, 2017, 9:02 PM CDT for Vilas County, Wisconsin. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2017, 9:02 PM CDT (02:02 UTC)
Expired
Jun 10, 2017, 10:00 PM CDT
In force
58 min
Issued by
NWS Green Bay, WI

County Vilas County, WI

The radar

The Marquette radar (KMQT), 176 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-528 J/kg
Mixed-layer LCL
1987 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WWUS83 KGRB 110202
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
902 PM CDT SAT JUN 10 2017
 
WIZ005-010-110300-
Vilas WI-Oneida WI-
902 PM CDT SAT JUN 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR VILAS AND NORTHWESTERN ONEIDA
COUNTIES UNTIL 1000 PM CDT...

At 901 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Winchester to Fifield to 10
miles north of Hawkins. Movement was east at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Lac Du Flambeau and Squirrel Lake around 930 PM CDT. 

Other locations impacted by these storms include Arbor Vitae, Sayner,
Lac Vieux Desert, Trout Lake, Hazelhurst, Manitowish Waters, Star
Lake, Woodruff, St Germain and Conover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4612 8905 4572 8979 4569 9004 4598 9005
      4598 8993 4630 8993
TIME...MOT...LOC 0201Z 258DEG 41KT 4624 8973 4588 9038 4566 9079 

$$

Kurimski

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Jun 10, 6:14 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 10, 6:14 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
614 PM CDT Sat Jun 10 2017

Updated aviation portion for 00Z TAF issuance

.SYNOPSIS...
Issued at 238 PM CDT Sat Jun 10 2017

Warm and humid with several rounds of thunderstorms the next few
days.

The large scale pattern across the CONUS is dominated by a trough
in the west and a broad/flat ridge around 80W. The western trough
will become progressive, lifting out into south-central Canada by
the latter part of the work week.

Warm and humid conditions are expected the next several days,
though temperatures could be held back at times by clouds and
thunderstorms. A return to more seasonable temperatures and
humidities is expected by the end of the work week. Precipitation
amounts for the period are likely to be well above normal, and
possibly excessive.
&&

.SHORT TERM...Tonight and Sunday
Issued at 238 PM CDT Sat Jun 10 2017

The most critical aspect of the forecast is the severe potential
tonight and Sunday. Strong destabilization is occurring this
afternoon under full sun and low-level warm advection. But warm
temperatures aloft associated with an elevated mixed layer were
providing a stout cap. A weak cold front sagging into the area may
be sufficient to break the cap and initiate storms, though even
then coverage is likely to be limited. But given the shear and
instability, severe storms are possible. The main threats will be
wind and hail, with north-central Wisconsin having the greatest
risk of severe weather this evening/tonight.

The front and any associated convection are likely to settle
across central into east-central Wisconsin by late tonight.
Suspect some convection will continue to develop near the boundary
all night, but 850 mb flow is forecast to veer west so flow
should not be directly into the boundary.

The greatest risk of severe weather will likely occur Sunday as a
weak shortwave ejecting out of the western trough moves from the
Plains into the Great Lakes region. If prior convection behaves
as described above (and that's always a big "if" in situations
like this), chances are increasing that a severe-wind producing
MCS will drive eastward along the boundary and across the area
during the day Sunday. Exact timing and location remain uncertain.
Models favor the north, though think central/east-central may be
more at risk as they will be closer to the influx of
moist/unstable air feeding in on increasing southwesterly 850 mb
flow. Some of the hi-res CAMs supported this scenario.

Heavy rain/flash flooding are likely to also become a concern
over time as band of high PWATs will linger over the area into the
long-term part of the forecast.

.LONG TERM...Sunday Night Through Saturday
Issued at 238 PM CDT Sat Jun 10 2017

The main forecast challenge continues to be severe weather
potential through the week. Models continue to indicate that the
warm and moist airmass moving into the region over the weekend
will stick around into the middle of the week with multiple
rounds of thunderstorms through the midweek. Primary focus
through the period will be the location of the stalled warm
front, which will serve as the source of the strongest storms.

Monday...Storm mode from Sunday and where the frontal boundary
sets up afterwards will largely impact the location of Monday
development. Current model trends keep the front spanned across
central Wisconsin. Bulk shear values are lower Monday afternoon
and evening than on Sunday, which will reduce the overall
potential for severe weather, however thunderstorms and a chance
for some isolated stronger or severe thunderstorms will remain.

Rest of the forecast...The low pressure system across the central
plains will continue to remain to our west until early Thursday
morning, keeping the region in the warm and moist sector through
the middle of the week. Additional chances of redeveloping rain
and thunderstorms will remain in place through the period.
Afternoon heating both Tuesday and Wednesday will bring
additional chances for convective development. At this point it
is difficult to narrow timing as each round of development will
depend on how the previous day resolved. That said, Wednesday
features a greater chance for another severe chance at this time.
Thursday morning to afternoon, the low pressure system will move
along to our north and bring a front through which will bring in
some less humid conditions as well as a more widespread break in
precipitation. Friday into Saturday will see a few more chances of
spotty precipitation development as an additional front comes
through the area.

Temperatures across the region will remain five to ten degrees
above normal, in particular for the overnight low temperatures,
before returning closer to normal by the end of the period.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 614 PM CDT Sat Jun 10 2017

Strong southwest winds will continue to die off this evening as
the sun sets and the atmosphere decouples. Once this occurs, LLWS
will again become an issue with strong winds above the surface and
weaker surface winds. LLWS threat will diminish through the night
as winds aloft become weaker.

Attention then turns to thunderstorm potential as upstream Doppler
Radar returns indicate some development where the cap has weakened
across northwest Wisconsin. Meso models show this activity should
remain isolated and weaken as it heads southwest. Therefore
confidence isn't terribly high that it will reach all of the TAF
sites, particularly the ones farther east. With the latest model
runs in hand and given the upstream activity will continue with a
window of opportunity across the TAF sites during the evening and
overnight hours.

Sunday afternoon will bring a better chance for thunderstorms as a
large MCS or derecho tracks through the TAF sites. This is
challenging as there are significant timing differences amongst
the models despite the event being fairly close. However will
attempt to time this feature based on the model consensus and
adjust in later forecasts as necessary. These storms Sunday
afternoon could be strong to severe given the instability and
shear in place across the western Great Lakes.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for WIZ005-010>012.

Beach Hazards Statement until 10 PM CDT this evening for WIZ022-
040-050.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Uhlmann
AVIATION.......Kurimski
Hazardous weather outlook, Jun 10, 2:57 PM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
257 PM CDT Sat Jun 10 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-112000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
257 PM CDT Sat Jun 10 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Gusty south to southwest winds will continue into early evening.

Thunderstorms are possible across north-central Wisconsin this
evening, and across the remainder of the area tonight. A few of
the storms could be severe and produce large hail and damaging
wind gusts. Although there will be some risk of severe weather
with any storm that forms, the greatest risk will be across
north-central Wisconsin and occur between 600 pm and midnight.

High waves will result in dangerous swimming conditions on Lake
Michigan beaches through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Severe thunderstorms with damaging wind gusts are possible Sunday
and Sunday evening.

Although the details of when and where storms develop on Sunday
will be somewhat dependent on the evolution of storms tonight,
the risk for a round of severe storms Sunday and Sunday evening is
increasing, with the greatest chance in the mid to late afternoon.
The primary risk appears to be damaging winds, though large hail
will also be possible. Heavy rain is expected with the storms,
which could produce flooding.

Additional periods of thunderstorms will occur from Monday
through the Wednesday night. It is difficult to pinpoint the
specific timing and impacts of these storms, but it appears that a
severe weather threat could develop on both Monday and Wednesday
afternoon and evenings.

The combination of very warm temperatures and humid air Sunday
through Tuesday could result in conditions that are hazardous to
people in poor health. The worst conditions are expected to be in
central and east-central Wisconsin.

Waves may result in dangerous swimming conditions on Lake
Michigan beaches again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation will probably not be necessary tonight.
But spotters are requested to report any damage from the gusty
winds, or any hail over 1/2 inch or wind gusts over 50 mph with
thunderstorms.

Spotter activation may be needed Sunday or Sunday night.

LMZ521-522-541>543-112000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
257 PM CDT Sat Jun 10 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Strong south to southwest winds and high waves will result in
conditions that are hazardous to small craft.

Thunderstorms could also pose a hazard to mariners late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

High waves will linger into early Sunday, result in conditions
that are hazardous to small craft.

Periods of thunderstorms are likely to occur from Sunday
afternoon through Wednesday night. The storms may pose a hazard to
mariners.

Dense fog will also be possible at times through Wednesday as a
humid airmass settles across the region.

Skowronski/Uhlmann

In the hours before

Local storm report, Jun 10, 4:59 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
459 PM CDT SAT JUN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     NON-TSTM WND GST STURGEON BAY            44.83N 87.38W
06/10/2017  M41.00 MPH       DOOR               WI   AWOS

0145 PM     NON-TSTM WND GST APPLETON                44.26N 88.40W
06/10/2017  M38.00 MPH       OUTAGAMIE          WI   AWOS

0230 PM     NON-TSTM WND GST PLOVER                  44.45N 89.53W
06/10/2017  M50.00 MPH       PORTAGE            WI   TRAINED SPOTTER

0255 PM     NON-TSTM WND GST EAGLE RIVER             45.91N 89.25W
06/10/2017  M40.00 MPH       VILAS              WI   AWOS

0255 PM     NON-TSTM WND GST MANITOWISH WATERS       46.13N 89.88W
06/10/2017  M40.00 MPH       VILAS              WI   AWOS

0344 PM     NON-TSTM WND GST ASHWAUBENON             44.46N 88.08W
06/10/2017  M44.00 MPH       BROWN              WI   OFFICIAL NWS OBS

0353 PM     NON-TSTM WND GST WAUSAU                  44.96N 89.63W
06/10/2017  M39.00 MPH       MARATHON           WI   ASOS

0353 PM     NON-TSTM WND GST OSHKOSH                 44.01N 88.55W
06/10/2017  M44.00 MPH       WINNEBAGO          WI   ASOS

0353 PM     NON-TSTM WND GST RHINELANDER             45.63N 89.41W
06/10/2017  M38.00 MPH       ONEIDA             WI   ASOS

&&

SAC
Special weather statement, Jun 10, 4:59 PM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Green Bay WI
459 PM CDT Sat Jun 10 2017

WIZ005-010>012-110000-
Vilas-Oneida-Forest-Florence-
459 PM CDT Sat Jun 10 2017

...WIND ADVISORY IN EFFECT UNTIL 7 PM...

Gusty southwest winds to 40 to 45 mph are possible into early this
evening. These strong winds could break some tree limbs, which may
damage power lines. In addition driving high profile vehicles may
be difficult, especially on west to east highways.

WIZ013-018>022-030-031-035>040-045-048>050-073-074-110000-
Northern Marinette County-Lincoln-Langlade-Menominee-
Northern Oconto County-Door-Marathon-Shawano-Wood-Portage-Waupaca-
Outagamie-Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
459 PM CDT Sat Jun 10 2017

...GUSTY SOUTHWEST WINDS THROUGH THIS EVENING...

Gusty southwest winds to 35 to 40 mph are possible into early
this evening. These strong winds could break some tree limbs,
which may damage power lines. In addition driving high profile
vehicles may be difficult, especially on west to east highways.

Kurimski
Special weather statement, Jun 10, 8:34 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Green Bay WI
834 PM CDT SAT JUN 10 2017

WIZ005-110215-
Vilas WI-
834 PM CDT SAT JUN 10 2017

...SPECIAL WEATHER STATEMENT...

At 834 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mercer, or 13 miles northeast of Turtle Flambeau Flowage, moving east
at 60 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Winchester around 840 PM CDT.

Other locations impacted by this storm include Manitowish Waters,
Presque Isle and Land O Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4615 8917 4608 8993 4630 8993
TIME...MOT...LOC 0134Z 255DEG 51KT 4624 9003

Kurimski
Special weather statement, Jun 10, 8:48 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Green Bay WI
848 PM CDT SAT JUN 10 2017

WIZ005-110215-
Vilas WI-
848 PM CDT SAT JUN 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VILAS COUNTY UNTIL 915
PM CDT...

At 847 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winchester, or 17 miles southeast of Ironwood, moving northeast at 55
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Vilas
County, including the following locations: Manitowish Waters, Presque
Isle and Land O Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4615 8917 4608 8993 4630 8993
TIME...MOT...LOC 0147Z 245DEG 46KT 4626 8991

Kurimski
Special weather statement, Jun 10, 9:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
902 PM CDT SAT JUN 10 2017

WIZ005-010-110300-
Vilas WI-Oneida WI-
902 PM CDT SAT JUN 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR VILAS AND NORTHWESTERN ONEIDA
COUNTIES UNTIL 1000 PM CDT...

At 901 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Winchester to Fifield to 10
miles north of Hawkins. Movement was east at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Lac Du Flambeau and Squirrel Lake around 930 PM CDT.

Other locations impacted by these storms include Arbor Vitae, Sayner,
Lac Vieux Desert, Trout Lake, Hazelhurst, Manitowish Waters, Star
Lake, Woodruff, St Germain and Conover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4612 8905 4572 8979 4569 9004 4598 9005
      4598 8993 4630 8993
TIME...MOT...LOC 0201Z 258DEG 41KT 4624 8973 4588 9038 4566 9079

Kurimski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:34 PM CDTSpecial Weather StatementGRBVilas41 min
Jun 10, 8:48 PM CDTSpecial Weather StatementGRBVilas27 min
Jun 11, 11:08 AM CDTSevere Thunderstorm WarningGRBLincoln, Marathon, Oneida67 min
Jun 11, 11:59 AM CDTSevere Thunderstorm WarningGRBForest, Langlade, Lincoln, Marathon, Menominee, Oneida and 2 more61 min
Jun 11, 12:17 PM CDTTornado WarningGRBLanglade28 min
Jun 11, 12:22 PM CDTSpecial Weather StatementGRBPortage, Wood53 min
Jun 11, 12:38 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest, Marinette52 min
Jun 11, 12:48 PM CDTSevere Thunderstorm WarningGRBLanglade, Marinette, Menominee, Oconto, Shawano57 min
Jun 11, 12:55 PM CDTSpecial Marine WarningGRB2 hr
Jun 11, 1:08 PM CDTSpecial Weather StatementGRBPortage, Waupaca67 min
Jun 11, 1:38 PM CDTSevere Thunderstorm WarningGRBDoor52 min
Jun 11, 3:50 PM CDTSpecial Weather StatementGRBLincoln, Oneida55 min
Jun 11, 4:17 PM CDTSpecial Weather StatementGRBForest43 min
Jun 11, 4:24 PM CDTSpecial Weather StatementGRBVilas81 min
Jun 11, 5:31 PM CDTAreal Flood AdvisoryGRBVilas3 hr
Jun 11, 5:48 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas57 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.